Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Background: Some patients with major depression report a restricted range of emotions that may appear to arise as a side-effect of treatment with antidepressants. It is uncertain whether this phenomenon, sometimes called emotional blunting, represents residual symptoms of depression or side-effects of antidepressant treatment. There is currently no adequate instrument to measure this phenomenon. Methods: A draft questionnaire was developed from patient-derived qualitative data, refined using cognitive interviewing, and administered on three occasions to patients taking antidepressants. Statistical methods including factor analysis were used to reduce the size of the draft questionnaire, and to assess the performance of the resulting Oxford Questionnaire on the Emotional Side-effects of Antidepressants (OQuESA). Results: 207 patients completed the OQuESA on at least one occasion. Their BDI-II scores and self-reported emotional blunting were spread across the possible range. The factor analysis resulted in four dimensions: 'not caring', 'emotional detachment', 'reduction in positive emotions', and 'general reduction in emotions'. The OQuESA appears to be acceptable, valid, and reliable, with sensitivity to change. Conclusions: The OQuESA offers promise as an effective self-report measure of the symptoms of emotional blunting in patients with depression. It can be used as a clinical tool, to facilitate the identification of patients with the syndrome of emotional blunting. It should also be used in research studies, to advance our understanding of the nature, causes and treatment of this phenomenon. © 2012 Elsevier B.V.

Original publication

DOI

10.1016/j.jad.2012.01.030

Type

Journal article

Journal

Journal of Affective Disorders

Publication Date

01/09/2012

Volume

140

Pages

66 - 74